Thunderstorm Wind, Yadkin
- When
- June 28, 5:12 PM EST
- Where
- Yadkin County, 1.26 mi ENE of Martins Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.088, -80.650
A cold front moving into moist, unstable air across northwest North Carolina triggered isolated thunderstorms on June 28. One of these storms produced wind gusts that blew down trees near Yadkinville, NC.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front moving into moist, unstable air across northwest North Carolina triggered isolated thunderstorms on June 28. One of these storms produced wind gusts that blew down trees near Yadkinville, NC.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 28, 1:39 PM EST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 239 PM EDT SAT JUN 28 2008 .SYNOPSIS... UPPER AIR DISTURBANCES AHEAD OF A COLD FRONT MOVING THROUGH THE OHIO VALLEY WILL AFFECT OUR REGION THROUGH THIS EVENING. A STRONG COLD FRONT WILL ENTER SOUTHEASTERN WEST VIRGINIA AND WESTERN VIRGINIA ON SUNDAY. HIGH PRESSURE BUILDS IN BY TUESDAY. && .NEAR TERM /THROUGH SUNDAY/... ONVECTION BECOMING A LITTLE MORE EXTENSIVE ACROSS THE FAR WEST THIS AFTERNOON IN CONJUNCTION WITH SPEED MAX AHEAD OF UPSTREAM UPPER TROF AND GOOD INSTABILITY. EXPECT GIVEN ADDED BANDS OF TSRA TO THE WEST WILL SEE THIS AREA AND POINTS NORTH CONTINUE TO SEE THE BEST COVERAGE SIMILAR TO THE LATEST RUC. ALSO WITH THE LOW LEVEL FLOW BACKING A BIT ACROSS THE SOUTH/EAST...POTENTIAL IS THERE FOR AT LEAST ISOLATED TSRA TO JUMP EAST OF THE BLUE RIDGE DESPITE APPARENT LACKING UPPER SUPPORT. THUS PLAN TO KEEP LIKELY POPS GOING FAR WEST ESPCLY GIVEN WATCH AND RUN WITH MAINLY CHANCE ELSEWHERE THRU THE EARLY EVENING. SHOULD SEE MAJORITY FADE TOWARD MIDNIGHT UNLESS NEXT COMPLEX ACROSS KY ORGANIZES AND PUSHES EAST SO WILL KEEP CHANCE/SLIGHT POPS AFTER MIDNIGHT AS WELL. LOW TEMPS MAINLY PERSISTENCE WITH 60S TO AROUND 70. COLD FRONT APPROACHES FROM THE NW SUNDAY IN RESPONSE TO THE 5H TROF PIVOTING TO THE SE IN THE AFTERNOON. SOME LEAD S/W ENERGY MAY HAVE SHRA/TSRA ONGOING DURING THE MORNING WEST BEFORE OVERALL SUPPORT SPLITS A BIT WITH DYNAMICS NORTH AND BEST THETA-E OVER THE CAROLINAS. HOWEVER SINCE INSTABILITY QUITE STRONG ESPCLY SOUTH AND ACROSS THE PIEDMONT IN THE AFTERNOON WILL KEEP TREND OF LIKELY POPS GOING UNDER MORE CLOUDS PER RESIDUAL MOISTURE. LIKE HIGHS CLOSER TO THE COOLER MET UNLESS SW JET CAUSES THINGS TO MIX OUT MORE WHICH WOULD ALLOW FOR MORE INSOLATION. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... WILL SEE LINGERING CONVECTION INTO SUNDAY EVENING BEFORE DRIER AIR AND NW FLOW CLEARS THINGS BY MONDAY MORNING. HOWEVER...DEEP UPPER TROUGH AND DECENT SHORTWAVE WILL USE ANY AVAILABLE MOISTURE FOR ISOLATED TO SCATTERED STORMS ON MONDAY....WITH MAIN CHANCE OVER SE WV. WITH STEEP LAPSE RATES COOL AIR ALOFT...HAIL AND GUSTY WINDS MAY BE A CONCERN. THIS 1ST SHORWAVE PUSHES EAST TUESDAY ALTHOUGH MODELS SHOWING ANOTHER ONE CROSSING THE SRN APPS TUESDAY AFTERNOON. HOWEVER...THE AIR MASS WILL BE DRIER...SO ONLY A SLIGHT CHANCE IN THE FAR NW CWA TUESDAY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... LEAN TOWARDS THE HPC SOLUTION WHICH FOLLOWS THE ECMWF ENSEMBLES. MIDWEEK IS LOOKING DRY WITH 5H WITH ZONAL FLOW. STRONG HIGH LATITUDE RIDGE IN WESTERN CANADA...WILL CAUSE SHRTWVS TO EJECT IN NW FLOW INTO THE GREAT LAKES...WHICH WILL EVENTUALLY DIG A TROUGH INTO THE GREAT LAKES BY THE END OF THE WEEK PUSHING AN EAST-WEST FRONT SOUTH TOWARD THE FORECAST AREA. THUS...AFTER A RESPITE EARLY NEXT WEEK...THE END OF NEXT WEEK AND NEXT WEEKEND LOOK ACTIVE WITH LLVL WAA COMBINING WITH COOLING IN THE MIDLEVELS. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... CONVECTION WILL CONTINUE TO SLOWLY INCREASE FROM THE WEST THRU THE AFTERNOON AND EARLY EVENING WELL AHEAD OF A COLD FRONT TO THE NW. BEST CHANCE OF CONVECTION WILL BE AT BLF/LWB BUT POTENTIAL WILL EXIST AT ANY TIME THRU THIS EVENING AND AGAIN BY SUNDAY AFTERNOON. LYH...ROA AND DAN WILL SEE MORE ISOLATED ACTIVITY. TIMING OF THE CONVECTION IS VERY DIFFICULT SO RUNNING WITH MAINLY VFR...EXCEPT BRIEF MVFR/IFR IN TSRA WHERE VCTS WILL BE INCLUDED. POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXIST WITH WIND GUSTS OF 50 KTS AND LARGE HAIL DURING THE AFTERNOON AND EVENING HOURS. THE COLD FRONT SHOULD SWEEP THROUGH THE REGION ON SUNDAY WITH ANOTHER ROUND OF STRONG THUNDERSTORMS POSSIBLE...ESPECIALLY IN THE PIEDMONT OF VA/NC. A DRYING TREND WILL BEGIN MONDAY WITH GOOD FLIGHT CONDITIONS EXPECTED FOR MUCH OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JH SHORT TERM...WP LONG TERM...KM/WP AVIATION...JH/JS/RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 136 PM EDT SAT JUN 28 2008 NCZ003>006-019-020-VAZ032>035-043>047-058-059-291745- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 136 PM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN APPROACHING COLD FRONT WILL BRING A BETTER THREAT OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ009>020-022>024-291745- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE- 136 PM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN APPROACHING COLD FRONT WILL CONTINUE THE THREAT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-WVZ042>045-291745- TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER- 136 PM EDT SAT JUN 28 2008 ...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN APPROACHING COLD FRONT WILL CONTINUE THE THREAT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT SAT JUN 28 2008 VAZ019-023-024-034-035-045-282030- BOTETOURT VA-AMHERST VA-BEDFORD VA-CAMPBELL VA-ROCKBRIDGE VA- ALLEGHANY VA- 336 PM EDT SAT JUN 28 2008 AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF COVINGTON CITY TO 3 MILES SOUTH OF BUCHANAN TO 5 MILES SOUTHEAST OF MONTVALE...MOVING EAST AT 25 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...GLEN WILTON...PEAKS OF OTTER RECREATION AREA AT 345 PM EDT...IRON GATE...CLIFTON FORGE CITY AT 350 PM EDT...D-DAY MEMORIAL...BEDFORD CITY AT 355 PM EDT...LONGDALE FURNACE...SEDALIA AT 405 PM EDT...GOODE...GLASGOW AT 415 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT SAT JUN 28 2008 VAZ033-034-282045- FRANKLIN VA-BEDFORD VA- 346 PM EDT SAT JUN 28 2008 AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF MONETA...OR ABOUT OVER SMITH MOUNTAIN LAKE STATE PARK...MOVING NORTHEAST AT 26 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...HUDDLESTON AT 400 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 425 PM EDT SAT JUN 28 2008 VAZ034-045-046-059-282130- CHARLOTTE VA-APPOMATTOX VA-BEDFORD VA-CAMPBELL VA- 425 PM EDT SAT JUN 28 2008 AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF EVINGTON...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...EVINGTON AT 435 PM EDT...TIMBERLAKE AT 445 PM EDT...LYNCHBURG AIRPORT AT 450 PM EDT... GLADYS AT 455 PM EDT...RUSTBURG AT 500 PM EDT...CONCORD...SPRING MILLS AT 515 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 438 PM EDT SAT JUN 28 2008 VAZ032-043-282145- PATRICK VA-HENRY VA- 438 PM EDT SAT JUN 28 2008 AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF SPENCER...OR ABOUT OVER PENNS STORE...MOVING EAST AT 32 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SPENCER AT 445 PM EDT...HORSE PASTURE...FIELDALE AT 450 PM EDT...VILLA HEIGHTS...COLLINSVILLE AT 455 PM EDT...MARTINSVILLE AIRPO...RIDGEWAY AT 500 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. KK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 446 PM EDT SAT JUN 28 2008 VAZ013-017-282145- FLOYD VA-PULASKI VA- 446 PM EDT SAT JUN 28 2008 AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF ALLISONIA...OR ABOUT 6 MILES SOUTH OF CLAYTOR LAKE STATE PARK...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...COPPER VALLEY...GRAYSONTOWN AT 500 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. KK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 518 PM EDT SAT JUN 28 2008 NCZ019-020-282215- YADKIN NC-WILKES NC- 518 PM EDT SAT JUN 28 2008 AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF BOOMER...OR ABOUT 5 MILES SOUTHEAST OF MORAVIAN FALLS...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WINDY GAP AT 525 PM EDT...BUCK SHOALS... BROOKS CROSSROADS AT 540 PM EDT...LONE HICKORY AT 545 PM EDT... COURTNEY...SHACKTOWN AT 555 PM EDT...HUNTSVILLE AT 600 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES DURING THE NEXT HOUR. PONDING OF WATER IS POSSIBLE IN POOR DAINAGE AND LOW LYING AREA. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV.
The Roanoke radar (KFCX), 109 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109158.